Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Dermatol. 2004 Sep;31(9):741-7.

Erythema nodosum and granulomatous lesions preceding acute myelomonocytic leukemia.

Author information

  • 1Department of Anatomy, Biology and Medicine (Dermatology), 1-1 Idaigaoka, Hasama-machi, Oita-gun, Oita 879-5593, Japan.

Abstract

A 65-year-old female with a one-month history of painful eruptions on her lower extremities was admitted to our hospital. Histological examination revealed erythema nodosum (EN), and the patient was treated with oral prednisolone (PSL; 20 mg daily). The eruptions subsided in two weeks. One month later, painful reddish eruptions recurred on her upper limbs and abdomen in addition to her lower extremities. A skin biopsy from an abdominal erythematous plaque revealed a non-caseating granuloma without microorganisms or foreign-body materials. These eruptions also disappeared with treatment with oral PSL (20 mg daily). No underlying disease, including sarcoidosis, diabetes mellitus, or rheumatoid arthritis, was found. However, five months later, the patient developed conspicuous leukocytosis. She was diagnosed with acute myelomonocytic leukemia (M4) and treated with chemotherapy. After complete remission had been achieved, the EN reappeared, in association with an increase in blastic cells in the bone marrow. Serum levels of tumor necrosis factor-alpha and interleukin-1 beta, which are thought to be essential for granuloma formation and induction of EN, were markedly elevated. Physicians must remember that recurrent EN and granulomatous lesions can be a prodromal sign of leukemia.

PMID:
15628321
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk